Alert archive / North Carolina / River Flood Warnings in 2016

River Flood Warning 16, NWS Raleigh, NC

September 29, 2016Chatham County, North Carolina

NWS Raleigh, NC issued this river flood warning at Sep 29, 2016, 8:26 AM EDT for Chatham County, North Carolina. It took effect at Sep 29, 2016, 9:13 AM EDT. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Sep 29, 2016, 8:26 AM EDT (12:26 UTC)
In effect from
Sep 29, 2016, 9:13 AM EDT
Expired
Sep 30, 2016, 5:45 AM EDT
In force
21 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Haw River near Bynum (BYNN7).

Action stage
10 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02096960, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

365 
WGUS42 KRAH 291226
FLWRAH


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH, NC
826 AM EDT THU SEP 29 2016

...The National Weather Service in Raleigh has issued a
Flood Warning for the following rivers in North Carolina...

  Haw River Near Bynum affecting Chatham County
 ...Heavy rain Wednesday evening will cause minor flooding this morning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC037-300026-
/O.NEW.KRAH.FL.W.0016.160929T1313Z-160930T0945Z/
/BYNN7.1.ER.160929T1313Z.160929T1800Z.160929T2145Z.NO/
826 AM EDT THU SEP 29 2016

The National Weather Service in Raleigh has issued a 

* Flood Warning for 
  The Haw River Near Bynum.
* until late tonight, or until the warning is cancelled.
* At  8:16 AM Thursday the stage was 10.9 feet.
* The river will crest around 11.2 feet this morning, and fall 
  below flood stage this evening.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Impact...At 11.0 feet, The river widens up to 400 feet across. It 
  floods pasturelands on the right bank and woodlands on the left.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Fri   Sat   Sun   Mon   Tue

Haw River
 Bynum            11  10.9 Thu 08 AM   8.1   5.3   4.9   4.2      


To convert the above stage readings to above mean sea level (ft), add
the following to the stage:
        Bynum:          283.31


&&

LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
          3585 7930                   

$$
1 follow-up statement
315 
WGUS82 KRAH 291745
FLSRAH


FLOOD STATEMENT 
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT THU SEP 29 2016

...The Flood Warning is cancelled for the following rivers in North 
Carolina...

  Haw River Near Bynum affecting Chatham County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC037-291815-
/O.CAN.KRAH.FL.W.0016.000000T0000Z-160930T0945Z/
/BYNN7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
145 PM EDT THU SEP 29 2016

The Flood Warning is cancelled for the Haw River Near Bynum.
* At 1:31 PM Thursday the stage was 10.4 feet.
* Flood stage is 11.0 feet.
* Forecast...The river will fall to 8.9 feet by Friday.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.

                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Fri   Sat   Sun   Mon   Tue

Haw River
 Bynum            11  10.4 Thu 02 PM   8.9   6.6   5.0   4.2   3.9

To convert the above stage readings to above mean sea level (ft), add
the following to the stage:

        Bynum:          283.31

&&

LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
          3585 7930                   

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Sep 29, 7:45 AM EDT, 41 minutes earlier.

Area forecast discussion, Sep 29, 7:45 AM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
745 AM EDT THU SEP 29 2016

.SYNOPSIS...
A potent upper level low will stall over the Cumberland Plateau in
eastern Tennessee and Kentucky today and Friday, then retrograde north
through the Ohio valley and lower Great Lakes this weekend.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 445 AM Thursday...

A busy midnight shift here in central NC, one which began with a
severe thunderstorm watch and transitioned into a 100-year rainfall
event (ongoing at ~09Z) across portions of the Sandhills (i.e.
Hoke/Cumberland/Harnett counties) where as much as 5-8" of rain has
fallen over the past 8-12 hours. As such, the forecast discussion
this morning will be brief. Several SW-NE oriented lines of
convection developed over central NC yesterday afternoon/evening in
assoc/w moderate diurnal destabilization, low-level convergence
attendant a pre-frontal trough, and diffluent flow aloft downstream
of a potent upper level low. During the overnight period, rich low-
level moisture assoc/w southerly flow in advance of the approaching
cold front has maintained sufficient nocturnal instability for
convection to persist, resulting in significant rainfall and
/potentially life-threatening/ flooding across portions of Harnett,
Hoke and Cumberland counties this morning.

Although the cold front may make some slow eastward progress into
the area today, the parent upper level low will cut-off /stall/ over
the TN valley this aft/eve, and additional eastward progress of the
front is unlikely thereafter. As a result, expect a good chance of
convection again this aft/eve into tonight. A few severe storms
cannot be ruled out, and an isolated flash flood potential will
persist. -Vincent

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 445 AM Thursday...

On Friday, expect conditions similar to Thursday with the upper
level low stalled over the Cumberland Plateau and the attendant cold
front stalled over central NC. -Vincent

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 440 AM Thursday...

Stubborn upper level low over the Southern Ohio valley will lift
slowly north,  back over the Great Lakes through the weekend. At the
surface, the lingering orphaned surface front will dissipate across
the area.

With Central NC on the eastern periphery of the deep cyclonic flow
and the back-edge of the deeper moisture plume (PWATS
~1.5")lingering over the coastal plain of NC, we'll continue to see
a threat of mainly diurnal isolated to widely scattered showers
Saturday and Sunday, diminishing in coverage with each passing day.
Temperatures will continue to run slightly above normal with highs
ranging from upper 70s north to lower 80s south.

The closed low over the Great Lakes will finally open up and weaken
as it finally ejects eastward, moving off the New England Coast
Monday and into Tuesday. In it's wake, sfc high pressure building
east and south down the Atlantic Seaboard will bring cooler, more
seasonable temperatures to the area by Tuesday/Wednesday.

Large uncertainty looms for the latter half of the upcoming work
week with respect to Tropical Storm Matthew. The NHC official
forecast has Matthew near Eastern Cuba Monday evening, with
questions as to whether Matthew will get picked up and directed
northward by an upper level trough over the Gulf of Mexico. Stay
tune and check with the National Hurricane Center for the latest on
Matthew. Users are reminded that the average NHC track errors at
days 4 and 5 are on the order of 180 and 240 miles, respectively.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 745 AM Thursday...

Slow moving band of showers and thunderstorms will continue to move
east this morning and will impact KFAY and KRWI with Sub-VFR
conditions in heavy rain. Convective coverage and intensity should
gradually decrease this morning. In addition, the low (LIFR) stratus
is expected to lift and scatter to VFR with diurnal heating between
15-18z Thu.

That heating, in conjunction with lift supplied by a slow-moving
wave of low pressure and associated frontal zone, will also cause
showers and storms to re-develop by mid afternoon and linger into
the evening.

Outlook: Moist low-level air will continue to support early morning stratus/fog
Friday morning and possibly again Saturday morning. Otherwise,
Drier air is finally expected to filter into the region on
Friday, leading to improved aviation conditions through the weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Vincent
NEAR TERM...Vincent
SHORT TERM...Vincent
LONG TERM...CBL
AVIATION...CBL
Hazardous weather outlook, Sep 29, 5:21 AM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
521 AM EDT THU SEP 29 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-300930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
521 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND
GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT TRACKS SLOWLY
EAST OF THE APPALACHIANS. LOCALLY HEAVY RAINFALL AND ISOLATED
FLASH FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 29, 4:34 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
434 AM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      ROCKFISH                34.98N  79.07W
09/29/2016                   HOKE               NC   911 CALL CENTER

            NUMEROUS ROADS CLOSED IN ROCKFISH AND OTHER AREAS
            THROUGHOUT HOKE COUNTY.

&&

EVENT NUMBER RAH1600678

VINCENT
Local storm report, Sep 29, 4:36 AM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
436 AM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLASH FLOOD      4 SE DERBY              35.11N 79.61W
09/29/2016                   RICHMOND           NC   911 CALL CENTER

            THE FIRE DEPARTMENT HAS BEEN DISPATCHED TO A
            100-150 FT STRETCH OF DERBY RD. THAT IS
            COMPLETELY UNDER WATER, NEAR GOLD LEAF FARM
            RD. .

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Sep 29, 4:41 AM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
441 AM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      1 NNE WHISPERING PINES  35.27N 79.37W
09/29/2016                   MOORE              NC   911 CALL CENTER

            LAKEVIEW DR. AT THAGARD LN. HAS BEEN CLOSED
            DUE TO HIGH WATER. .

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Sep 29, 5:03 AM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
503 AM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      3 SSW TIMBERLAKE        35.25N 78.97W
09/29/2016                   HARNETT            NC   EMERGENCY MNGR

            10 TO 15 ROADS WERE CLOSED DUE TO FLOODING
            IN THE ANDERSON CREEK AREA. .

&&

CBL
Local storm report, Sep 29, 6:37 AM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
637 AM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      8 ESE VASS              35.20N 79.16W
09/29/2016                   MOORE              NC   911 CALL CENTER

            NC HIGHWAY 690 CLOSED DUE TO FLOODING FROM
            MCGILL CROSS STREET TO THE CUMBERLAND COUNTY
            LINE.

&&

CBL
Local storm report, Sep 29, 7:08 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
708 AM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      1 SE FAYETTEVILLE       35.06N  78.88W
09/29/2016                   CUMBERLAND         NC   BROADCAST MEDIA

            CROSS CREEK IN FAYETTEVILLE HAS OVERFLOWED ITS BANKS
            AND WATER HAS BEGUN TO INUNDATE NEARBY AREAS... SUCH AS
            RAY AVENUE WHERE SEVERAL FEET OF WATER IS CURRENTLY
            FLOWING SWIFTLY ACROSS THE ROAD.

&&

EVENT NUMBER RAH1600679

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:02 PM EDTSpecial Weather StatementRAHCumberland58 min
Sep 28, 8:10 PM EDTSpecial Weather StatementRAHMontgomery, Stanly65 min
Sep 28, 8:15 PM EDTFlash Flood WarningRAHAlamance, Orange3 hr
Sep 28, 8:16 PM EDTSpecial Weather StatementRAHAlamance, Randolph59 min
Sep 28, 8:28 PM EDTFlash Flood WarningRAHGuilford3 hr
Sep 28, 9:11 PM EDTAreal Flood AdvisoryRAHMontgomery, Stanly3 hr
Sep 28, 9:30 PM EDTSpecial Weather StatementRAHCumberland60 min
Sep 28, 10:24 PM EDTFlash Flood WarningRAHChatham, Montgomery, Moore, Randolph3 hr
Sep 28, 11:27 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Moore48 min
Sep 28, 11:29 PM EDTSpecial Weather StatementRAHDurham, Granville, Wake46 min
Sep 29, 12:56 AM EDTAreal Flood AdvisoryRAHAnson, Harnett, Hoke, Lee, Moore, Richmond and 1 more3 hr
Sep 29, 1:01 AM EDTRiver Flood WarningRAHCumberland4 days
Sep 29, 1:47 AM EDTFlash Flood WarningRAHAnson, Harnett, Hoke, Lee, Moore, Richmond and 1 more3 hr
Sep 29, 4:10 AM EDTAreal Flood AdvisoryRAHCumberland, Hoke, Sampson, Scotland3 hr
Sep 29, 4:45 AM EDTFlash Flood WarningRAHHarnett, Hoke, Moore, Richmond, Scotland4 hr
Sep 29, 5:00 AM EDTFlash Flood Warning EmergencyRAHCumberland, Harnett, Hoke5 hr
Sep 29, 7:33 AM EDTAreal Flood AdvisoryRAHSampson3 hr
Sep 29, 8:32 AM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Nash, Wayne, Wilson3 hr
Sep 29, 8:38 AM EDTAreal Flood WarningRAHHarnett, Hoke, Moore, Richmond, Scotland6 hr
Sep 29, 9:20 AM EDTFlash Flood WarningRAHWayne3 hr
Sep 29, 10:01 AM EDTFlash Flood WatchRAHCumberland, Edgecombe, Harnett, Hoke, Johnston, Lee and 6 more12 hr
Sep 29, 10:17 AM EDTAreal Flood WarningRAHCumberland, Harnett, Hoke, Sampson6 hr
Sep 29, 10:40 AM EDTFlash Flood WarningRAHCumberland, Harnett30 hr
Sep 29, 11:59 AM EDTFlash Flood WarningRAHCumberland, Hoke30 hr
Sep 29, 12:14 PM EDTAreal Flood AdvisoryRAHWayne3 hr
Sep 29, 1:21 PM EDTFlash Flood WarningRAHCumberland, Sampson6 hr
Sep 29, 4:14 PM EDTAreal Flood WarningRAHCumberland, Harnett, Hoke, Sampson6 hr
Sep 29, 6:48 PM EDTSpecial Weather StatementRAHAnson57 min
Sep 29, 7:18 PM EDTFlash Flood WarningRAHCumberland, Sampson24 hr

Nearby

River Flood Warnings in North Carolina, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.